CSN Login
Members Online: 5

"Chemo vision" I can't see $%@#!

k1
Posts: 220
Joined: Dec 2009

Since I have been undergoing chemo it seems like my vision declines weekly. It is now to the point that even glasses do not help much because my vision is so blurry. I am making many mistakes trying to read numbers and read and write -- all the time.

Someone told me not to bother going for an eye exam or new eyeglasses because this condition was going to dog me until at least three months after chemo ends and it would be a waste to try and correct "chemo vision" right now.

Anyone else seeing their vision slip away on chemo or did in the past? Any advice on how to cope with this? And did your vision improve or go back to pre-chemo levels after you finished chemo?

I am on Xelox regimen if that makes any difference.

K1

Annabelle41415's picture
Annabelle41415
Posts: 4207
Joined: Feb 2009

Yes mine did and never did get better. You probably should tell your doctor about it too. Your doctor really never tells you about all the side effects that comes along with the chemo, but I've noticed that when being on chemo my vision and gums changed. I'm going to go in for new glasses soon. Good luck.

Kim

k1
Posts: 220
Joined: Dec 2009

Sorry to hear your vision did not improve after chemo was over And I sure don't remember this being listed as a side effect on the chemo materials I got either.

Annabelle41415's picture
Annabelle41415
Posts: 4207
Joined: Feb 2009

Yup vision never got better but it did improve but never got better to what it was. Everyone is different though it doesn't affect everyone.

Kim

relaxoutdoors08
Posts: 516
Joined: May 2011

I had Folfox but Vision and Hearing problems and Dental. I waited six months post Folfox to get new glasses, and do my dental work. I think three months would have been Ok but I wanted an all clear before I bought new glasses. I still have hearing problems so that is next on the list.
NB

th_in_canada's picture
th_in_canada
Posts: 46
Joined: Nov 2011

I am new to this forum but I am learning so much. I had vision issues with all 3 lines of chemo and my onc seemed surprised everytime. No one else seemed to have these.
I have been off treatment now for 2 months so, after reading this topic, I think I'll wait for another month before getting new glasses.
On a side note, I was offered a Phase 1 drug trial where vision issues were the main side effect. I turned it down, thought it was just too scary.

Tricia

k1
Posts: 220
Joined: Dec 2009

and let us know if you have decent vision after three months off chemo with your new glasses.

Thanks all...I really thought it was my imagination for the first few weeks but after the last two treatments I realize I can't even see my computer screen or phone anymore without turning on the accessibility options for low vision. This is scary.

K1

pepebcn's picture
pepebcn
Posts: 6352
Joined: Aug 2010

blurry vision specially by night!

christinecarl's picture
christinecarl
Posts: 539
Joined: Sep 2009

I had this, it went away for me. I mean my vision has always been bad, I have had glasses since I was 9 years old and will need bifocals soon, but the chemo eye thing was temporary. I also had my eyes freeze shut, but that was a chemo/winter in MN thing LOL

Jaylo969
Posts: 826
Joined: Jan 2010

Hi K1,

My vision problems subsided after about 3-4 months off of chemo although my sight is weaker than previous. (That might be from old age?)The following reference might help.

http://www.ehow.com/facts_5887829_side-effects-xeloda-eyes.html

I failed at making a clickable link so copy/paste.
Take care,
Pat

maglets's picture
maglets
Posts: 2397
Joined: Jun 2006

I too had really bad vision...blurry and strain

I felt it the most on oxy and xeloda but also on 5fu

I did go for eye exams but didn't order new glasses....

like others it's hard to tell when old age is clicking in but for sure I was bad on oxy and it got better....

I am a couple of years out from oxy and prolly should revisit the new glasses idea

could not read during oxy....just a blur

mags

steveandnat's picture
steveandnat
Posts: 887
Joined: Sep 2011

After taking chemo my eyesight keep getting worse and worse. One day I was driving and I almost pulled out in front of a truck and my wife said that was it...no more driving. My onc recommended an eye dr and the exam showed really bad cataracts...the chemo was part of the cause. I am a 58 and I am still a little young for cataracts. I was really getting depressed and frustrated because of the bad eyesight. I decided to have both eyes done in March. I can see so good now and it really changed my attitude so ask to see an eye dr and ask about cataracts. If that is what it is have it done...easy procedure. Praying for the best for you.
Jeff

Annabelle41415's picture
Annabelle41415
Posts: 4207
Joined: Feb 2009

I'm thinking that the onc. just doesn't mention this as a side effect heck mine said that the numbness that I'd be feeling from the oxy was minor - WHAT it wasn't minor and now agrees that it is a problem. Eye problems are a great example of what chemo kills in our system. Glad you are doing better.

Kim

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network